Utah, 2018

Flash Flood in Utah, August 11, 2018

August 11, 2018 · NWS SLC · 1 event in 1 county or zone

Isolated showers and thunderstorms develop on August 11, producing an area of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Isolated showers and thunderstorms develop on August 11, producing an area of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 11, 2:36 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 11, 2:36 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
336 PM MDT Sat Aug 11 2018

.SYNOPSIS...High pressure aloft over the Great Basin will
gradually weaken over the next several days. Moisture pooled
across the desert southwest and southern Utah will gradually
work north and then remain across Utah through the first half
of next week.

&&

.SHORT TERM (Through 06Z Thursday)...High pressure centered
across the region will maintian in place though the weekend,
before weakening and shifting southeast early next week. The
result will maintain above normal temperatures across northern
and central Utah through Sunday. Moisture currently spreading
northward will maintain scattered showers and thunderstorms
across southern Utah through this evening. This moisture
will continue to increase Sunday through early next week
bringing a better chance of showers and thunderstorms to much
of the area. Locally heavy rainfall and isolated flash
flooding will become an increasing threat across southern
Utah during the first half of next week.

.LONG TERM (After 06Z Thursday)...High pressure centered near the
Four Corners area heading into midweek next week will gradually
weaken as the week progresses. Wednesday begins a transition from
southwesterly flow bringing moisture northward to a more westerly
flow by Friday. Moisture will continue to hover near the
Utah/Arizona border and seep into southern Utah. Instability
during the afternoon will still be present each afternoon, however
declining each day. The best chances for showers and
thunderstorms will remain tied to the higher terrain mountain
spine from southern Utah into the Uinta Mountains. Temperatures
will not vary much from day to day as the ridge weakens slightly.

By the end of the extended period, forecast models try to re-
establish a high across the west coast with deviating locations.
Overall agreement with unclear details.

&&

.AVIATION...VFR conditions are expected at SLC through the TAF
period. There is a small (about 20 percent) chance of strong
outflow from the south this afternoon... otherwise northwesterly
winds should become more established before switching to the
southeast around 03Z.

&&

.FIRE WEATHER...High pressure centered across the region will
maintain hot and dry conditions through the remainder of the
weekend. Moisture will slowly increase across southern Utah this
afternoon through this evening maintaining a threat of showers and
thunderstorms, while isolated high based showers and dry
thunderstorms will remain possible across the higher terrain of
central Utah into the early evening hours. Moisture will continue
to work its way northward Sunday into early next week bringing a
better chance of showers and thunderstorms capable of producing
wetting rains.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Dewey/Carr

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 11, 5:00 AM MST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
600 AM MDT Sat Aug 11 2018

UTZ001>016-019>021-517-518-WYZ021-121200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
600 AM MDT Sat Aug 11 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Active wildfires over central Utah have produced an extensive
area of smoke for northern, central and eastern Utah. Reduced
visibilities in these areas are expected again today.

Isolated thunderstorms will develop once again across the higher
terrain of southern Utah this afternoon. A few of these showers
and stroms will work into central then northeast Utah later today.
Gusty winds will be the main impact from this showers and
thunderstorms.

Hot temperatures are expected again today. Triple digit readings
are expected across portions of western and southern Utah this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moisture will spread north across the remainder of the outlook
area Sunday will remain over the area throughout the upcoming
week. Scattered showers and thunderstorms will exist each day,
with locally heavy rains possible. Flash flooding could develop
out of these heavy rain events, with normally prone areas to
flooding such as slot canyons, steep terrain or burn scars
susceptible to flooding during the work week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 11, 1:36 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
236 PM MDT SAT AUG 11 2018

UTZ518-112100-
Southern Utah Mountains UT-
236 PM MDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD...
NORTHWESTERN KANE AND EASTERN IRON COUNTIES UNTIL 300 PM MDT...

At 234 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Hatch, or 35 miles east of Cedar City...
moving southwest at 20 mph. This storm is predicted to move over
US-89 south of Panguitch

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
Panguitch, Hatch and Hillsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3789 11240 3765 11217 3751 11255 3777 11274
TIME...MOT...LOC 2034Z 061DEG 18KT 3766 11243

NC
Special weather statement, Aug 11, 2:37 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
337 PM MDT SAT AUG 11 2018

UTZ020-518-112200-
Southern Utah Mountains UT-South Central Utah UT-
337 PM MDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KANE COUNTY UNTIL 400 PM
MDT...

At 336 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 20 miles north of Kanab...moving southeast at 25
mph.

Penny-Nickel size hail and winds in excess of 40 mph will be
possible.

This storm will remain over mainly rural areas of western Kane
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3737 11259 3748 11226 3721 11211 3706 11248
TIME...MOT...LOC 2136Z 336DEG 22KT 3733 11244

NC
Special weather statement, Aug 11, 2:57 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
357 PM MDT SAT AUG 11 2018

UTZ020-518-112230-
Southern Utah Mountains UT-South Central Utah UT-
357 PM MDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KANE COUNTY UNTIL 430 PM
MDT...

At 357 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 20 miles north of Kanab...moving southwest at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Orderville, Glendale, Alton and Mt Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3752 11246 3752 11209 3707 11214 3705 11251
      3716 11281 3735 11264
TIME...MOT...LOC 2157Z 026DEG 22KT 3731 11241

NC
Special weather statement, Aug 11, 3:32 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
432 PM MDT SAT AUG 11 2018

UTZ016-518-112300-
Southern Utah Mountains UT-Southwest Utah UT-
432 PM MDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND NORTH
CENTRAL IRON COUNTIES UNTIL 500 PM MDT...

At 431 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 11 miles south of Milford near SRs 129
and 21...moving west at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Minersville and Adamsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3837 11301 3837 11294 3833 11282 3826 11266
      3796 11293 3817 11334
TIME...MOT...LOC 2231Z 075DEG 17KT 3824 11298

NC

The radar

The Cedar City radar (KICX), 78 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Beaver

When
August 11, 4:55 PM MST to 7:00 PM MST
Where
Beaver County, 5.55 mi NNW of Minersville to 5.56 mi E of Upton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.290, -112.970

Heavy rain resulted in a flash flood that temporarily closed state Route 21 near milepost 85.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780172.